Alert archive / Arkansas / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 68, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at Apr 24, 2003, 9:51 PM CDT for Phillips County, Arkansas; Coahoma County, Mississippi. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 24, 2003, 9:51 PM CDT (02:51 UTC)
- Expired
- Apr 24, 2003, 10:30 PM CDT
- In force
- 39 min
- Issued by
- NWS Memphis, TN
- Area
- Counties, with a storm outline in the text
Counties Phillips County, AR, Coahoma County, MS
The radar
The Little Rock radar (KLZK), 143 km from the middle of the area, began a volume at 02:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 24, 6:35 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Little Rock, AR (KLZK), launched 00:00Z, 2.9 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2140 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 1398 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 120 m²/s²
- 0-3 km storm-relative helicity
- 213 m²/s²
- Significant tornado parameter
- 1.0
- Supercell composite
- 10.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KMEG 250251 SVRMEM ARC107-MSC027-250330- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MEMPHIS TN 951 PM CDT THU APR 24 2003 THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... PHILLIPS COUNTY IN EASTERN ARKANSAS COAHOMA COUNTY IN NORTHWEST MISSISSIPPI * UNTIL 1030 PM CDT. * AT 947 PM CDT...WEATHER RADAR INDICATED A SEVERE THUNDERSTORM 8 MILES WEST OF ELAINE...MOVING EAST AT 20 MPH. * CITIES IN THE PATH OF THIS STORM THROUGH 1030 PM CDT INCLUDE... ELAINE... SHERARD... KINGS...FRIARS POINT... .IF CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG BUILDING. DAMAGING WIND AND LARGE HAIL ARE LIKELY WITH THIS STORM. .A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY. .STAY TUNED TO THIS NATIONAL WEATHER SERVICE BROADCAST FOR THE LATEST UPDATES AND INFORMATION. TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5. LAT...LON 3436 9107 3418 9107 3416 9050 3441 9051
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 24, 9:30 PM CDT, 21 minutes earlier.
Area forecast discussion, Apr 24, 9:30 PM CDT, 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MEMPHIS TN 930 PM CDT THU APR 24 2003 SEVERE WEATHER EVENT CONTINUING. WARM FRONTAL BOUNDARY NEAR A BVX-CKM-GWO LINE...AND HASNT MOVED A LOT THE LAST COUPLE OF HOURS. MOST CONVECTION ACROSS AREA BECOMING ELEVATED...EXCEPT FOR EXTREME SOUTHWEST. NO INDICATIONS THAT WATCHES WILL BE DROPPED MUCH...IF ANY BEFORE EXPIRATION AT 05Z. WHILE EASTERN AREAS MAY BE A DEGREE OR TWO BELOW FORECAST LOWS...TEMPERATURES WILL NOT BE FALLING ANY TIME SOON. AN UPDATE WILL BE NECESSARY BY ABOUT 05Z FOR CONVECTIVE ISSUES...BUT NONE CURRENTLY PLANNED BEFORE THAT. .MEG...NONE. WAGNER
Hazardous weather outlook, Apr 24, 8:26 PM CDT, 1 hour 25 minutes before
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017- 020>024-TNZ001>004-019>021-048>055-088>092-251100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 826 PM CDT THU APR 24 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL. .DAY ONE...TONIGHT THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS OVERNIGHT ACROSS PORTIONS OF EAST ARKANSAS...NORTHWEST MISSISSIPPI AND EXTREME SOUTHWEST TENNESSEE. THE MODERATE RISK AREA IS SOUTH AND WEST OF A LINE FROM JONESBORO TO MEMPHIS TO OXFORD TO GREENWOOD MISSISSIPPI. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT ACROSS THE REST OF THE MID-SOUTH. THE SLIGHT RISK AREA INCLUDES JACKSON...DYERSBURG...AND TUPELO. A DEEP LOW PRESSURE SYSTEM OVER THE PLAINS WILL MOVE ACROSS THE MID-SOUTH ON FRIDAY. AN ASSOCIATED WARM FRONT WILL CONTINUE TO MOVE THROUGH THE MID-SOUTH OVERNIGHT CONTINUING THE UNSTABLE CONDITIONS AND THE POTENTIAL FOR SEVERE THUNDERSTORMS. THE MAIN SEVERE WEATHER THREATS WILL BE LARGE HAIL AND DAMAGING WINDS. HOWEVER...ISOLATED TORNADOES CANNOT BE RULED OUT...ESPECIALLY IN THE MODERATE RISK AREA. SEVERE THUNDERSTORMS ARE POSSIBLE DURING THE ENTIRE OVERNIGHT PERIOD...ESPECIALLY BEFORE MIDNIGHT. .DAYS TWO THROUGH SEVEN... THUNDERSTORMS WILL CONTINUE ON FRIDAY. A FEW STORMS MAY BE SEVERE EAST OF DYERSBURG AND MEMPHIS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL CONTINUE TO BE LIKELY OVERNIGHT. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT HTTP://WWW.SRH.NOAA.GOV/MEG.
In the hours before
Local storm report, Apr 24, 7:26 PM CDT, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
726 PM CDT THU APR 24 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0627 PM HOULKA MS 0.75 INCH HAIL
04/24/03 CHICKASAW
0645 PM SHANNON MS 0.88 INCH HAIL
04/24/03 LEE(MS)
0647 PM NETTLETON MS 1.75 INCH HAIL
04/24/03 LEE(MS)
0655 PM EVERGREEN MS 1.00 INCH HAIL
04/24/03 ITAWAMBA
0658 PM 5E NETTLETON MS 1.00 INCH HAIL
04/24/03 LEE(MS)Special weather statement, Apr 24, 8:13 PM CDT, 1 hour 38 minutes before
ARZ008-250200- SIGNIFICANT WEATHER ADVISORY NATIONAL WEATHER SERVICE MEMPHIS TN 813 PM CDT THU APR 24 2003 THIS SIGNIFICANT WEATHER ADVISORY IS FOR...RANDOLPH COUNTY. A THUNDERSTORM CAPABLE OF PRODUCING A TORNADO WAS LOCATED 13 MILES WEST OF RAVENDEN SPRINGS AT 813 PM CDT...MOVING EAST AT 30 MPH. PEOPLE IN RANDOLPH COUNTY SHOULD MONITOR THIS STORM CLOSELY.
Special weather statement, Apr 24, 8:42 PM CDT, 1 hour 9 minutes before
ARZ017-250245- SIGNIFICANT WEATHER ADVISORY NATIONAL WEATHER SERVICE MEMPHIS TN 842 PM CDT THU APR 24 2003 THIS SIGNIFICANT WEATHER ADVISORY IS FOR...LAWRENCE COUNTY. A SEVERE THUNDERSTORM WAS LOCATED 14 MILES WEST OF ANNIEVILLE AT 842 PM CDT...MOVING EAST AT 20 MPH. PEOPLE IN LAWRENCE COUNTY...INCLUDING THE CITIES OF BLACK ROCK AND HOXIE...SHOULD MONITOR THIS STORM CLOSELY.
Special weather statement, Apr 24, 9:01 PM CDT, 50 minutes before
ARZ058-250300- SIGNIFICANT WEATHER ADVISORY NATIONAL WEATHER SERVICE MEMPHIS TN 901 PM CDT THU APR 24 2003 THIS SIGNIFICANT WEATHER ADVISORY IS FOR...PHILLIPS COUNTY. A SEVERE THUNDERSTORM WAS LOCATED OVER ARKANSAS COUNTY AT 901 PM CDT...MOVING EAST AT 15 MPH. PEOPLE IN PHILLIPS COUNTY SHOULD MONITOR THIS STORM CLOSELY.
Local storm report, Apr 24, 9:24 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
924 PM CDT THU APR 24 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0806 PM ROELLEN TN 0.75 INCH HAIL
04/24/03 DYER REPORTED BY SPOTTER.
0814 PM NEWBERN TN 0.75 INCH HAIL
04/24/03 DYER REPORTED BY DYER COUNTY
EMA.
0816 PM NEWBERN TN 65 MPH WIND GUST
04/24/03 DYER REPORTED BY SPOTTER.
0816 PM NEWBERN TN 0.88 INCH HAIL
04/24/03 DYER REPORTED BY SPOTTER.
0905 PM DALTON AR 1.75 INCH HAIL
04/24/03 RANDOLPH REPORTED BY RANDOLPH
COUNTY EMA.
0915 PM HAIMEL AR 1.00 INCH HAIL
04/24/03 RANDOLPH REPORTED BY RANDOLPH
COUNTY SHERIFFS OFFICE.Special weather statement, Apr 24, 9:27 PM CDT, 24 minutes before
ARZ009-250330- SIGNIFICANT WEATHER ADVISORY NATIONAL WEATHER SERVICE MEMPHIS TN 927 PM CDT THU APR 24 2003 THIS SIGNIFICANT WEATHER ADVISORY IS FOR...CLAY COUNTY. A SEVERE THUNDERSTORM WAS LOCATED 8 MILES WEST OF DATTO AT 927 PM CDT...MOVING EAST AT 30 MPH. PEOPLE IN CLAY COUNTY...INCLUDING THE CITIES OF CORNING AND PIGGOTT...SHOULD MONITOR THIS STORM CLOSELY.
The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 24, 7:08 PM CDT | Severe Thunderstorm Warning | MEG | Craighead | 52 min |
| Apr 24, 7:42 PM CDT | Severe Thunderstorm Warning | MEG | Poinsett | 48 min |
| Apr 24, 8:17 PM CDT | Tornado Warning | MEG | Randolph | 43 min |
| Apr 24, 8:54 PM CDT | Severe Thunderstorm Warning | MEG | Lawrence, Randolph | 36 min |
| Apr 24, 8:56 PM CDT | Tornado Warning | MEG | Randolph | 49 min |
| Apr 24, 9:07 PM CDT | Severe Thunderstorm Warning | MEG | Phillips | 38 min |
| Apr 24, 9:16 PM CDT | Severe Thunderstorm Warning | MEG | Craighead | 44 min |
| Apr 24, 9:31 PM CDT | Severe Thunderstorm Warning | MEG | Clay | 44 min |
| Apr 24, 10:11 PM CDT | Severe Thunderstorm Warning | MEG | Craighead | 49 min |
| Apr 24, 10:14 PM CDT | Severe Thunderstorm Warning | MEG | Clay | 46 min |
| Apr 24, 11:01 PM CDT | Severe Thunderstorm Warning | MEG | Craighead | 44 min |
| Apr 24, 11:24 PM CDT | Severe Thunderstorm Warning | MEG | Greene | 51 min |
| Apr 24, 11:26 PM CDT | Flash Flood Warning | MEG | Craighead, Greene | 2 hr |
| Apr 25, 12:36 AM CDT | Severe Thunderstorm Warning | MEG | Mississippi | 24 min |
| Apr 24, 10:19 PM CDT | Tornado Warning | MEG | Coahoma | 41 min |
| Apr 24, 10:56 PM CDT | Severe Thunderstorm Warning | MEG | Quitman | 49 min |
| Apr 24, 11:02 PM CDT | Tornado Warning | MEG | Quitman | 43 min |
| Apr 24, 11:21 PM CDT | Severe Thunderstorm Warning | MEG | Panola | 39 min |
| Apr 24, 11:51 PM CDT | Severe Thunderstorm Warning | MEG | Lafayette, Panola | 39 min |
| Apr 25, 1:26 AM CDT | Severe Thunderstorm Warning | MEG | Union | 34 min |
Nearby
Severe Thunderstorm Warnings in Arkansas, 2003Severe Thunderstorm Warnings in Mississippi, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.